Massachusetts, 2021

Damaging Winds in Massachusetts, September 13, 2021

September 13, 2021 · NWS BOX · 2 events in 2 counties and zones

A mesoscale convective system (MCS), associated with an advancing cold front, raced across northern Massachusetts during the overnight hours, causing isolated wind damage in northeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mesoscale convective system (MCS), associated with an advancing cold front, raced across northern Massachusetts during the overnight hours, causing isolated wind damage in northeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 13, 1:01 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 13, 1:01 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
201 AM EDT Mon Sep 13 2021

.SYNOPSIS...
A cold front will swing down from the northwest, bringing a
chance of showers and thunderstorms tonight. A few strong or
damaging storms are possible. Drier weather for much of Monday
and Tuesday before the weather pattern becomes more unsettled
mid to late in the week and heading into the weekend.
Temperatures remain near to above normal.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
155 AM update...

MCS racing across northern MA with scattered showers/t-storms.
MUCAPES around 500 J/kg with activity moving along the edge of
the cap. Environment is capped further to the south across SNE.
Meanwhile, stronger MCS with bowing segment moving rapidly
through New York State with leading edge near KBGM. CLoud tops
are beginning to warm and lightning activity is diminishing
suggesting a weakening trend may be underway. Best instability
appears to slide to the SW and complex will be moving into a
more capped environment as it approaches SNE so continued
weakening is expected. Still expect another round of scattered
showers/t-storms to sweep across western New Eng 4-6 am and
eastern New Eng 6-8 am before moving offshore. Low risk for
some gusty winds in western New Eng if complex can hold
together.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Monday...

Scattered showers may linger in Eastern MA early Monday morning
before moving offshore. The cold front will continue moving
offshore south of the region. Drier air will move in from the
north, with dew points falling into the 50s. Mixing will reach
to near 850-mb, tapping temperatures of 11C to 12C and
supporting max sfc temps in the mid 70s to lower 80s.

Monday night...

Canadian high pressure will maintain dry weather with dew points
in the 50s and low 60s. Expect min temperatures in a similar
range.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Cooler on Tuesday with increasing clouds

* Periodic unsettled weather is possible Tuesday night through the
  weekend but details are uncertain. Better chance for some stronger
  storms looks to be later Wednesday.

Details...

Tuesday and Tuesday night...

High pressure at the surface and mid level ridging will keep things
dry much of the day Tuesday. A ripple moving through the mid level
ridge early as well as moist, increasingly southerly flow will bring
increasing clouds. Onshore flow and increased clouds will keep
temperatures quite a bit cooler, so temps have been lowered a bit,
into the low to mid 70s. Areas along the immediate east coast
including the Cape and islands will remain in the upper 60s given
easterly flow off the water. As a warm front lifts north and a
shortwave approaches Tuesday evening, isentropic lift will bring the
return of rain chances from west to east with the best chances in
north and west of the MA pike. Higher dewpoints will raise floor of
potential low temperatures so we'll be warmer than Monday night, in
the mid to upper 60s.

Wednesday through Friday...

Wednesday into Thursday we'll see the best shot at more widespread
rain and thunderstorms (some of them potentially strong to severe).
This, as a mid level trough moves from the Great Lakes into southern
New England and a low at the surface moves into QC, dragging its
cold front through our region. Ahead of that front moisture and
temperatures peak on Wednesday in southerly flow with highs in the
mid 80s and dewpoints in the upper 60s or low 70s. This will
contribute to up to 1500 J/kg of CAPE while surface lapse rates
Wednesday will be 6-8 C/km (6-7 C/km at the mid levels). Jet
dynamics at both the low and upper levels will give plenty of 0-6 km
bulk shear for sustained updrafts in any storms that do form. Still,
there is significant question as to the timing of the main forcing
mechanism (cold front) and whether it comes through coincident with
the best instability and shear or later Wed night/early Thu.
Regardless, rain chances increase through the day Wednesday into the
overnight hours. The cold front doesn't bring much prolonged relief
from the humidity Thursday as another disturbance may be approaching
from the south tapping into a firehose of tropical moisture (PWATs
nearing 2 inches). While there is good reason to expect unsettled
weather Thursday into Friday, there remains a good deal of
uncertainty given the spread in guidance on how the trough may
interact with a disturbance from the tropics which may make its way
toward southern New England on Friday. Temperatures should cool back
toward normal in the mid to upper 70s the latter half of the week.

Saturday and Sunday...

Ridging tries to build in but yet to be seen how Friday's system
will interact with features upstream. For now not expecting any huge
temperature swings, but unsettled weather is in the cards.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z update...

Through 12z... Mainly VFR cigs, with brief MVFR and gusty
winds in any t-storms.

Monday...High confidence.
Scattered showers/isold thunder will exit east coastal MA and
Cape Cod 12-13z. Area of MVFR cigs may move across SE MA and
Cape/Islands 12-16z, otherwise VFR with clearing skies. NW
winds 5-15 kt.

Tonight...High confidence. VFR with light winds. Low risk for a
shower south of BDL overnight.

Tuesday...High confidence. VFR cigs. Low risk for a late day
shower/t-storm far western MA. Light S/SE winds.

KBOS Terminal...High confidence. Brief shower/t-storm possible
10-12z.

KBDL Terminal...High confidence. Brief shower/t-storm possible
09-11z.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA.

Wednesday through Wednesday Night: VFR. Breezy. Chance SHRA,
slight chance TSRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.

Thursday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA.

Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate confidence.

Southwest winds with gusts to 30 kt early, diminishing below 20
kt toward morning. Seas of 5 to 7 feet on the outer waters will
diminish overnight. Small Craft Advisory drops off on a few
waters this evening but continues on most waters tonight.

Monday...High confidence.

A cold front moves across the waters early, and winds turn from
the North-northwest. Winds and seas diminish through the day as
high pressure builds.

Monday night...High confidence.

Light winds and diminishing seas through the night.

Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft. Slight chance of
rain showers, isolated thunderstorms.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ232.
     Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...BW
AVIATION...KJC/BW
MARINE...WTB/BW
Hazardous weather outlook, Sep 12, 5:44 PM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
644 PM EDT Sun Sep 12 2021

CTZ002>004-MAZ002>022-026-RIZ001>005-132245-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
644 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible across much of interior
southern New England tonight. The greatest threat is damaging wind
gusts and locally heavy downpours, which may lead to urban and poor
drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-RIZ006>008-132245-
Dukes MA-Nantucket MA-Washington RI-Newport RI-Block Island RI-
644 PM EDT Sun Sep 12 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132245-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
644 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 13, 12:20 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 AM EDT Mon Sep 13 2021

MAZ003>005-026-130600-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-Eastern Franklin MA-
120 AM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Worcester,
northwestern Middlesex and northeastern Franklin Counties through 200
AM EDT...

At 120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Royalston, or near Orange, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lowell, Leominster, Fitchburg, Billerica, Chelmsford, Dracut,
Tewksbury, Orange, Westford, Acton, Gardner, Concord, Bedford, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 7127 4261 7235 4272 7235 4270 7129
      4273 7125
TIME...MOT...LOC 0519Z 273DEG 50KT 4267 7223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Sep 13, 1:44 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
244 AM EDT Mon Sep 13 2021

MAZ004>007-014-026-130730-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
Southeast Middlesex MA-
244 AM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of central Essex,
northeastern Worcester and northeastern Middlesex Counties through
330 AM EDT...

At 244 AM EDT, Doppler radar was tracking a strong thunderstorm over
Groton, or 10 miles southwest of Nashua, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lowell, Lynn, Lawrence, Peabody, Methuen, Salem, Billerica, Beverly,
Woburn, Chelmsford, Andover, Dracut, Tewksbury, Gloucester, North
Andover, Saugus, Danvers, Wakefield, Reading and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 7074 4265 7077 4265 7075 4257 7075
      4253 7078 4256 7078 4255 7084 4253 7084
      4254 7090 4253 7089 4253 7088 4250 7089
      4252 7085 4250 7085 4246 7089 4246 7094
      4257 7170 4269 7169 4270 7079
TIME...MOT...LOC 0644Z 274DEG 43KT 4262 7160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL

The radar

The Boston radar (KBOX), 69 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
September 13, 2:34 AM EST
Where
Essex County, 0.71 mi NNW of Danversport to 0.66 mi NW of Danversport
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
42.559, -70.938

In Danvers at 334 AM EDT (234 AM EST), there was a photo from the media of a large tree limb downed on Fowler Street, which damaged a pickup truck. In addition, amateur radio operators reported a large tree limb down blocking part of nearby Ash Street.

Thunderstorm Wind, Middlesex

When
September 13, 4:44 AM EST
Where
Middlesex County, 0.58 mi SE of The Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
Law Enforcement
Coordinates
42.544, -71.212

In Billerica, a tree or large branch (not clear which), was down near Connolly Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984783, 984784.